NEW YORK (CBSNewYork) – A lung-related illness surging across the nation has created another mystery around vaping.
Patients have experienced symptoms including difficulty breathing and chest pain along with vomiting, diarrhea, fever and fatigue, reports CBS2's Dick Brennan.
New York State health officials may be one step closer to figuring out what's landing vape users in the hospital.
The Centers for Disease Control is urging the public to stop using e-cigarettes as they continue to investigate an outbreak of respiratory illnesses linked to vaping.
They have identified 450 possible illnesses in 33 states, including three deaths.
The Department of Health is currently investigating 34 reports of severe pulmonary illness among 15 to 46-year-olds who used cannabis vape products.
Officials say high levels of vitamin E acetate were found in nearly all the samples they investigated.
Vitamin E acetate was not present in nicotine-based vape products.
"Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin," the department said in a statement. "However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms."
The department added that, "Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products."
Any vape users who experience those symptoms are urged to contact their doctor immediately.
On Friday, Indiana's health department confirmed that state's first vaping-linked death.
"This is a tragedy for the family involved and a great concern for us at ISHD," said Pam Pontones, deputy state health commissioner and state epidemiologist.
In New York alone there have been 34 cases.
"Had I waited 36 hours longer I probably would have died or been put on a ventilator," said patient Piper Johnson.
Johnson, from Colorado, was hospitalized with a lung illness last month.
"Oh my God, all this stuff I've been doing these past two years that I thought were harmless, have silently been killing me," she said.
Many of the patients sickened say they used marijuana vaping products containing THC, like Adam Hergenreder of Gurnee, Illinois.
"I'm 18-years-old," said Hergenreder. "My lungs are like a 70-year-old's."
The president of the American Vaping Association said in a statement, "The CDC is playing politics with peoples' health by not issuing clear and specific warnings about avoiding vaping illegal marijuana oil products."
He made a distinction between street vapes and store products and said adult users shouldn't be scared off using store-bought products to quit smoking.
Click here for more information.
for more features.